Utah, 2007

Damaging Winds in Utah, July 10, 2007

July 10, 2007 · NWS SLC · 3 events in 3 counties and zones

Severe winds were produced with little damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Severe winds were produced with little damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 10, 8:28 AM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 10, 8:28 AM MST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
928 AM MDT TUE JUL 10 2007

.SYNOPSIS...HIGH PRESSURE WILL REMAIN ACROSS THE EASTERN GREAT
BASIN. INCREASING MID-LEVEL MOISTURE WILL BRING AN INCREASING
CHANCE OF THUNDERSTORMS TO THE HIGHER TERRAIN THROUGH THE END OF
THE WEEK.

&&

.DISCUSSION...HIGH PRESSURE OVER THE NORTHERN PLAINS HAS CREATED
AN EASTERLY PRESSURE GRADIENT BETWEEN EVANSTON WYOMING AND THE
NORTHERN WASATCH FRONT. THIS GRADIENT CAUSED LOCAL CANYON WINDS
TO DEVELOP THIS MORNING IN SEVERAL LOCATIONS. THESE WINDS ARE
ALREADY DIMINISHING AND SHOULD END LATER THIS MORNING. SMOKE ALOFT
FROM WILDFIRES AROUND THE WEST WILL REMAIN OVER MOST OF THE AREA
TODAY. HOWEVER...RESTRICTIONS TO SURFACE VISIBILITY WILL BE
LOCALIZED TO AREAS IMMEDIATELY ADJACENT TO ONGOING WILDFIRES.

WILL UPDATE LATER ON THIS MORNING TO REMOVE MENTION OF LOCAL
CANYON WINDS...OTHERWISE CURRENT FORECAST IS ON TRACK.

MID-LEVEL MOISTURE WILL CONTINUE TO INCREASE OVER THE REGION FOR
THE NEXT SEVERAL DAYS AS THE RIDGE AXIS MOVES INTO A MORE
FAVORABLE LOCATION. PRECIPITABLE WATER VALUES OF OVER .80 INCHES
ARE FORECAST BY BOTH THE GFS AND NAM BY FRIDAY. GFS MAINTAINS
THESE VALUES THROUGH MONDAY. CURRENT POP FORECAST REPRESENTS THIS
PATTERN WELL. DRY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AS MID-
LEVEL MOISTURE IS STILL ON THE LOW-SIDE. A FIRE WEATHER WATCH MAY
BE ISSUED THIS AFTERNOON FOR THE POTENTIAL OF WIDELY SCATTERED DRY
THUNDERSTORMS. SEE THE FIRE WEATHER DISCUSSION FOR MORE DETAILS.

&&

.AVIATION...SMOKE ALOFT WILL CONTINUE AROUND THE KSLC TERMINAL
THIS AFTERNOON. VISIBILITIES MAY OCCASIONALLY FALL TO NEAR 9SM...BUT
ANY RESTRICTIONS WILL BE SHORT-LIVED. NORTHWESTERLY WIND SHIFT IS
EXPECTED BETWEEN 18-20Z THIS AFTERNOON.

.FIRE WEATHER...LIGHTER WINDS TODAY IN GENERAL. BUT THE AIRMASS
IS STILL VERY DRY...SO THERE MAY BE ISOLATED RED FLAG CRITERIA MET
ACROSS THE HIGHER TERRAIN OF NORTHERN UTAH...FWZ 426 PRIMARILY.

MOISTURE CREEPING UP FROM THE SOUTH WILL INCREASE THE DRY
THUNDERSTORM THREAT INTO MIDWEEK. WEDNESDAY LOOKS LIKE ISOLATED TO
SCATTERED MAINLY DRY THUNDERSTORMS OVER MUCH OF CENTRAL AND SOUTHERN
UTAH. A WATCH MAY BE ISSUED LATER TODAY. A MIX OF WET AND DRY
THUNDERSTORMS EXPECTED ON THURSDAY...WITH A TREND TOWARD MORE WET
STORMS ON FRIDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC/AVIATION...C.SMITH
FIRE WEATHER...B.SMITH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 10, 5:54 AM MST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
654 AM MDT TUE JUL 10 2007

UTZ001>016-019>021-517-518-WYZ021-111300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
654 AM MDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

HOT AND DRY CONDITIONS WILL CONTINUE OVER THE AREA TODAY WITH
ISOLATED MOUNTAIN THUNDERSTORMS. WILDFIRE SMOKE WILL LINGER OVER
THE GREAT BASIN AND CENTRAL ROCKY MOUNTAINS WITH VERY LIGHT
TRANSPORT WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM ACTIVITY WILL INCREASE WEDNESDAY THROUGH THE REMAINDER
OF THE WEEK. DANGEROUS LIGHTNING AND ERRATIC MICROBURST WINDS WILL
ACCOMPANY ANY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 21 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iron

When
July 10, 1:40 PM MST
Where
Iron County, 1.38 mi N of Cedar City
Measured
50 kt (58 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
37.690, -113.070

Thunderstorms wind gusts at Ceder City airport. Gust occurred at 1440 local time.

Thunderstorm Wind, Emery

When
July 10, 3:00 PM MST
Where
Emery County, 0.69 mi N of Molen
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
39.090, -111.080

A microburst near Molen produced a 56 knot wind gust.

Thunderstorm Wind, Washington

When
July 10, 9:00 PM MST
Where
Washington County, 0.55 mi E of Enterprise
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
37.570, -113.710

Enterprise RAWS recorded a 55 knot wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52102, 52103, 52104.